Alert archive / Arizona / Special Weather Statements in 2018
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Aug 1, 2018, 3:21 PM MST. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 3:21 PM MST (22:21 UTC)
- Expired
- Aug 1, 2018, 4:00 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
The radar
The Tucson radar (KEMX), 87 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1277 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
097 WWUS85 KTWC 012221 SPSTWC Special Weather Statement National Weather Service Tucson AZ 321 PM MST WED AUG 1 2018 AZZ506-514-012300- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Southeast Pinal County including Kearny/Mammoth/Oracle- 321 PM MST WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL 400 PM MST... At 320 PM MST, Doppler radar was tracking a strong thunderstorm near Oracle, or 21 miles northeast of Oro Valley, moving south at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Oracle, San Manuel, Campo Bonito and Biosphere 2. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3276 11082 3271 11062 3256 11065 3255 11088 TIME...MOT...LOC 2220Z 016DEG 5KT 3267 11075 $$ Meyer
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 1, 10:00 AM MST, 5 hours 21 minutes earlier.
Area forecast discussion, Aug 1, 10:00 AM MST, 5 hours 21 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 1000 AM MST Wed Aug 1 2018 .SYNOPSIS...Following a relatively quiet day on Tuesday, storm chances will increase across the area today. Thunderstorm chances will remain elevated through the rest of the week into the weekend as deeper moisture moves into the region. This will also keep temperatures within a few degrees of normal for early August. && .DISCUSSION...Skies are mostly clear across southeast Arizona this morning with a few buildups starting to form over the terrain. Ample solar insolation, with temperatures up to 5 degrees warmer compared to 24 hours ago, combined with a much better atmospheric profile will allow for scattered showers and thunderstorms to develop by midday. PWAT was up slightly from yesterday to 1.46" on the 01/12Z KTWC RAOB, with a LI of -7 and a forecast 2800 J/kg of CAPE possible later on today. Better flow aloft of 15-25 kts from the east should help storms push off terrain into the valleys. Several of the CAMs including the latest HRRR and U of A WRF models are consistent with this thinking. With this potential, have decided to introduce some patchy blowing dust into the forecast for this evening, mainly across Pinal and northern Pima Counties. This was the only update to the inherited forecast. Please see the remaining sections for additional information. && .AVIATION...Valid through 02/18Z. SKC to SCT clouds above 20k ft AGL this morning. SCT SHRA/TSRA will develop this afternoon across the higher terrain and along the Int'l border with a movement towards the west to southwest. Brief MVFR conditions and wind gusts to 40 kts may occur in/near the stronger TSRA. SHRA/TSRA will diminish late this evening. Normal diurnal wind trends less than 12 kts are expected outside of TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Moisture will remain in place with daily thunderstorm chances into early next week. Relative humidity will recover well overnight and with minimum values of 20 to 30 percent each afternoon. Outside of thunderstorm wind gusts, expect typical diurnal 20-ft wind trends with speeds of 15 mph or less. && .PREV DISCUSSION...Quiet weather across the region this morning, even Sonora is less active than it has been the past few days. A few storms along with a remnant circulation were noted over New Mexico as of 09Z but that's the extent of the convection across the desert southwest. Only a few high clouds were in place across southeast Arizona which has allowed temperatures to fall into the mid 80s across the deserts and into the lower 70s east of Tucson. The atmosphere should be more favorable for storm formation today, especially along the White Mountains as well as along the US/Mex border where a modest increase in mid level wind speeds is forecast later this afternoon. Should be enough mid level steering flow elsewhere to help carry storms off the mountains and into the deserts, although the farther west storms travel they will begin to encounter 500mb temps closer to -4C along with anticyclonic flow and subsidence. Past few runs of the HRRR along with the 00Z HREF all indicate higher than climo chances of storms east of Tucson, with PoPs rapidly dropping off west of Tucson. This isn't dramatically different than the inherited forecast and only minor tweaks were necessary. Looking ahead to Thursday and beyond, the region remains in a favorable regime for storms nearly every day, although specific timing and placement is tricky. By early next week mid level steering flow may take on more of an easterly component which would actually advect in dry air and cut back storm chances substantially. This idea is shared by both the deterministic GFS and ECMWF and while neither solution dry out the entire forecast area, PoPs at or slightly below climo look appropriate by early/middle next week. This temporary drying could also allow temperatures to increase a bit but nowhere near what was seen with the last stretch of hot temperatures. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Carpenter Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 1, 3:21 PM MST, 0 minutes before
Special Weather Statement National Weather Service Tucson AZ 321 PM MST WED AUG 1 2018 AZZ506-514-012300- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Southeast Pinal County including Kearny/Mammoth/Oracle- 321 PM MST WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL 400 PM MST... At 320 PM MST, Doppler radar was tracking a strong thunderstorm near Oracle, or 21 miles northeast of Oro Valley, moving south at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Oracle, San Manuel, Campo Bonito and Biosphere 2. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3276 11082 3271 11062 3256 11065 3255 11088 TIME...MOT...LOC 2220Z 016DEG 5KT 3267 11075 Meyer
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 4:32 PM MST | Special Weather Statement | TWC | Pima | 43 min |
Nearby
Special Weather Statements in Arizona, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.